Alert archive / Louisiana / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS Shreveport, LA

February 10, 2020Bossier Parish, Caddo Parish, De Soto Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Feb 10, 2020, 12:53 PM CST for Bossier Parish, Caddo Parish, De Soto Parish, Louisiana. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 10, 2020, 12:53 PM CST (18:53 UTC)
Expired
Feb 10, 2020, 3:45 PM CST
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Bossier Parish, LA, Caddo Parish, LA, De Soto Parish, LA

The radar

The Shreveport radar (KSHV), 21 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 10, 1:35 PM CSTFLASH FLOOD5 Nne Stonewall, LAWATER OVER THE ROAD ON RICHARDSON ROAD SOUTH OF SHREVEPORT OFF LINWOOD AVENUE.
Feb 10, 1:37 PM CSTFLASH FLOOD2 Wsw Stonewall, LATWIN OAKS ROAD IMPASSABLE DUE TO WATER OVER ROADWAY.
Feb 10, 3:05 PM CSTFLASH FLOOD5 Nne Stonewall, LARETIRED NWS EMPLOYEE REPORTS FLOODED ROAD ON KEITHVILLE KINGSTON ROAD NEAR MCDANIEL, WATER FLOWING OVER ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.9 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

825 
WGUS54 KSHV 101853
FFWSHV
LAC015-017-031-102145-
/O.NEW.KSHV.FF.W.0005.200210T1853Z-200210T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1253 PM CST Mon Feb 10 2020

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Northwestern De Soto Parish in northwestern Louisiana...
  Southern Caddo Parish in northwestern Louisiana...
  Southeastern Bossier Parish in northwestern Louisiana...

* Until 345 PM CST.

* At 1251 PM CST, gauge reports indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Shreveport, Bossier City, Haughton, Stonewall, Eastwood, Fosters,
  Keachi, Keat Chie, Curtis, Spring Ridge, Fillmore, Bodcau, Koran,
  Ninock, Kickapoo, Keithville, Mc Dade, Reeds Store, Gloster and
  Frierson.

Additional rainfall amounts of 1 to 2 are possible in the warned 
area over the next hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3232 9404 3264 9345 3247 9344 3225 9346
      3224 9351 3224 9361 3222 9360 3210 9404

FLASH FLOOD...GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

50
2 follow-up statements
255 
WGUS74 KSHV 102028
FFSSHV

Flash Flood Statement
National Weather Service Shreveport LA
228 PM CST Mon Feb 10 2020

LAC015-017-031-102145-
/O.CON.KSHV.FF.W.0005.000000T0000Z-200210T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
De Soto LA-Caddo LA-Bossier LA-
228 PM CST Mon Feb 10 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR
NORTHWESTERN DE SOTO...SOUTHERN CADDO AND SOUTHEASTERN BOSSIER
PARISHES...

At 227 PM CST, gauge reports indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Shreveport, Bossier City, Haughton, Stonewall, Eastwood, Fosters,
Keachi, Keat Chie, Curtis, Spring Ridge, Fillmore, Bodcau, Koran,
Ninock, Kickapoo, Keithville, Mc Dade, Reeds Store, Gloster and
Frierson.

Additional rainfall amounts of an inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3232 9404 3264 9345 3247 9344 3225 9346
      3224 9351 3224 9361 3222 9360 3210 9404

FLASH FLOOD...GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

50
954 
WGUS74 KSHV 102137
FFSSHV

Flash Flood Statement
National Weather Service Shreveport LA
337 PM CST Mon Feb 10 2020

LAC015-017-031-102146-
/O.EXP.KSHV.FF.W.0005.000000T0000Z-200210T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
De Soto LA-Caddo LA-Bossier LA-
337 PM CST Mon Feb 10 2020

...THE FLASH FLOOD WARNING FOR NORTHWESTERN DE SOTO...SOUTHERN CADDO
AND SOUTHEASTERN BOSSIER PARISHES WILL EXPIRE AT 345 PM CST...

Although some showers do remain in the area, the heavy rain has 
ended. Flood waters are receding and flooding is no longer expected 
to pose a threat. Please continue to heed any remaining road 
closures.

LAT...LON 3232 9404 3264 9345 3247 9344 3225 9346
      3224 9351 3224 9361 3222 9360 3210 9404

$$

50

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 10, 12:00 PM CST, 53 minutes earlier.

Area forecast discussion, Feb 10, 12:00 PM CST, 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1200 PM CST Mon Feb 10 2020

.AVIATION...
IFR/low IFR cigs will persist through the TAF period across much
of NE TX/NW LA/SW AR, behind a cold front which will continue to
slowly shift SE across Deep E TX/N LA through the afternoon and
overnight hours. A band of convection that has developed along and
just ahead of the front over portions of E TX/N LA/extreme Srn AR,
is expected to persist through the afternoon and evening,
affecting the TYR/GGG/SHV/MLU/ELD terminals. Some of the stronger
storms will result in strong turbulence, LIFR cigs, and reduced
vsbys, before diminishing from W to E overnight. -SHRA are
expected to increase across extreme NE TX/SW AR later this
afternoon, although thunder is not anticipated at TXK attm.
Meanwhile, MVFR cigs over the Srn sections of Deep E TX and Ncntrl
LA are expected to deteriorate to IFR with the approach of the
front, with LIFR/IFR cigs and reduced vsbys in BR/-DZ expected to
persist through the remainder of the 18Z TAF period. Areas of
-RA/SHRA are expected to increase from W to E across the region
from 12-18Z Tuesday, maintaining IFR cigs and reduced vsbys. NNW
winds 5-9kts behind the front, with SW winds 5-10kts ahead of the
bndry, will become NNE 5-10kts later tonight as the front exits
the region late.

15

&&

.PREV DISCUSSION... /issued 1047 AM CST Mon Feb 10 2020/

SHORT TERM.../This Afternoon/

The morning sfc analysis indicates a cold front slowly drifting SE
across portions of E TX/SW AR, extending from just S of a PSN/JSO,
to S of a RFI, to just W of SHV, to near a CDh to PBF line as of
16Z. As expected, a broken line of convection, some of which
contain locally heavy rainfall, has narrowed in along the frontal
sfc across portions of Lower E TX/N LA/extreme SCntrl AR, with
sfc obs indicating that a quick inch of rain has fallen over the
last 1-2 hours. This will be the area to watch for potential
flooding as frontal convergence as well as convergence along the
H925-850 trough between the I-20 corridor and the AR/LA line will
continue to focus convection, especially as overrunning is progged
to increase this afternoon near and atop the front as it slips
slowly S into Deep E TX/Ncntrl LA.

Have raised pops back to high end categorical for this corridor,
and had to re-add mention of heavy rain in the forecast to account
for the current/expected trends. Did make some minor tweaks to max
temps today based on the current frontal position, lowering max
temps a bit over NE TX behind the front, while also bumping temps
up a tad over portions of Deep E TX/Srn sections of Ncntrl LA to
account for the break in convection and continued warm advection.

The severe threat across the warm sector still looks marginal
based on the limited instability, but can't rule out an isolated
severe storm over the Srn sections of Ncntrl LA near the front
with the increased frontal forcing in the warmer/more moist air
mass later this afternoon.

Zone update already out...grids will be available shortly.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  48  52  45 / 100  90  90  90
MLU  70  49  54  46 / 100  90  70  80
DEQ  60  43  48  40 /  50  50  80  90
TXK  61  45  48  42 /  80  60  90  90
ELD  66  45  49  43 / 100  90  90  90
TYR  55  46  52  44 /  90  70  90  90
GGG  60  48  52  44 /  90  80  90  90
LFK  74  52  60  51 /  90  90  80  90

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Wednesday afternoon for ARZ072-073.

LA...Flash Flood Watch through Wednesday afternoon for LAZ001>006-
     010>014-017>022.

OK...None.
TX...Flash Flood Watch through Wednesday afternoon for TXZ125-126-
     136>138-149>153-165>167.

&&

15
Hazardous weather outlook, Feb 10, 6:23 AM CST, 6 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
623 AM CST Mon Feb 10 2020

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124-111230-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
623 AM CST Mon Feb 10 2020

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will continue today and tonight as a
cold front drops southeastward of the area. Localized heavy
rainfall will be possible with storms and may lead to a flash
flooding threat early today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

The front will stall out across central Louisiana late today and
then several upper level disturbances will ride along the boundary
and bring rounds of showers and isolated thunderstorms through
Wednesday. Storm total rainfall amounts will be 2-4 inches across
the area today through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed early today but is
not likely.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ125-126-136>138-149>153-
165>167-111230-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
623 AM CST Mon Feb 10 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will continue today and tonight as a
cold front drops southeastward across the area. A few of the
storms in Deep East Texas, central Louisiana, and the ArkLaMiss
may become strong to severe. The primary threats with the storms
will be flash flooding, large hail, and damaging winds. An
isolated tornado also cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

The front will stall out across central Louisiana late today and
then several upper level disturbances will ride along the boundary
and bring rounds of showers and thunderstorms with localized heavy
rain. This will allow for the flash flooding threat to continue
through Wednesday night. Storm total rainfall amounts will be 3-6
inches across the area with localized higher amounts possible.

There is the potential for storms to become strong to severe in
central Louisiana and the ArkLaMiss on Wednesday afternoon. Large
hail, damaging winds, and tornadoes will be possible with storms.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed this
afternoon through tonight and again on Wednesday.

04

In the hours before

Special weather statement, Feb 10, 7:15 AM CST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
715 AM CST Mon Feb 10 2020

TXZ152-101345-
Nacogdoches TX-
715 AM CST Mon Feb 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NACOGDOCHES COUNTY UNTIL
745 AM CST...

At 715 AM CST, Doppler radar was tracking a strong thunderstorm near
Douglass, or 10 miles west of Nacogdoches, moving northeast at 40
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nacogdoches, Douglass, Trawick and Appleby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3150 9483 3165 9495 3184 9468 3184 9464
      3167 9442
TIME...MOT...LOC 1315Z 234DEG 33KT 3163 9482

04

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 1:48 AM CSTSpecial Weather StatementSHVRed River27 min
Feb 10, 2:13 AM CSTSpecial Weather StatementSHVBienville47 min
Feb 10, 2:47 AM CSTSpecial Weather StatementSHVLincoln, Union28 min
Feb 10, 9:53 AM CSTRiver Flood WarningSHVBienville, Bossier, Red River, Webster21 days
Feb 10, 9:53 AM CSTRiver Flood WarningSHVBienville, Bossier, Webster21 days
Feb 10, 10:28 AM CSTAreal Flood AdvisorySHVBossier, Caddo2 hr
Feb 10, 10:43 AM CSTRiver Flood WarningSHVCaldwell, Grant, LaSalle, Winn19 days
Feb 10, 1:29 PM CSTAreal Flood AdvisorySHVJackson, Lincoln, Ouachita, Union3 hr
Feb 10, 1:44 PM CSTFlash Flood WarningSHVBienville, Bossier, Claiborne, Webster3 hr
Feb 10, 2:19 PM CSTFlash Flood WarningSHVClaiborne, Jackson, Lincoln, Union3 hr

Nearby

Flash Flood Warnings in Louisiana, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.